Alert archive / Tennessee / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Memphis, TN

March 25, 200820 counties in Tennessee; 5 counties in Arkansas; 8 counties in Mississippi

NWS Memphis, TN issued this red flag warning at Mar 25, 2008, 11:38 AM CDT for 20 counties in Tennessee; 5 counties in Arkansas; 8 counties in Mississippi. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2008, 11:38 AM CDT (16:38 UTC)
Expired
Mar 25, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Memphis, TN
All 33 counties

Crittenden County, AR, Cross County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMEG 251638
RFWMEG

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT TUE MAR 25 2008

...RED FLAG WARNING FOR PORTIONS OF THE MID SOUTH UNTIL 7 PM CDT...

.A DEEPENING LOW PRESSURE SYSTEM OVER WESTERN OKLAHOMA WILL CAUSE
20 FOOT WINDS ACROSS EAST ARKANSAS...NORTHWEST MISSISSIPPI AND
WESTERN TENNESSEE TO BE BETWEEN 15 TO 25 MPH WITH GUSTS TO 30 MPH
TODAY. IN ADDITION MINIMUM RELATIVE HUMIDITIES WILL BE BETWEEN 22
AND 30 PERCENT AND 10 HOUR FUEL MOISTURES WILL BE BETWEEN 5 AND 8
PERCENT. 

ARZ035-036-048-049-058-MSZ001-007-008-010>012-020-021-TNZ001>004-
019>022-048>055-088>091-260000-
/O.NEW.KMEG.FW.W.0001.080325T1638Z-080326T0000Z/
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DESOTO-TUNICA-TATE-
COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-YALOBUSHA-LAKE-OBION-WEAKLEY-
HENRY-DYER-GIBSON-CARROLL-BENTON TN-LAUDERDALE-TIPTON-HAYWOOD-
CROCKETT-MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-
HARDEMAN-MCNAIRY-
1138 AM CDT TUE MAR 25 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

A DEEPENING LOW PRESSURE SYSTEM OVER WESTERN OKLAHOMA WILL CAUSE
20 FOOT WINDS ACROSS EAST ARKANSAS...NORTHWEST MISSISSIPPI AND
WESTERN TENNESSEE TO BE BETWEEN 15 TO 25 MPH WITH GUSTS TO 30 MPH
TODAY. IN ADDITION MINIMUM RELATIVE HUMIDITIES WILL BE BETWEEN 22 AND
28 PERCENT AND 10 HOUR FUEL MOISTURES WILL BE BETWEEN 5 AND 8
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

OKULSKI
1 follow-up statement
000 
WWUS84 KMEG 252015
RFWMEG

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE MAR 25 2008

...RED FLAG WARNING FOR PORTIONS OF THE MID SOUTH UNTIL 7 PM
CDT...

.A DEEPENING LOW PRESSURE SYSTEM OVER WESTERN OKLAHOMA WILL
CONTINUE TO CAUSE 20 FOOT WINDS ACROSS EAST ARKANSAS...NORTHWEST
MISSISSIPPI AND WESTERN TENNESSEE TO BE BETWEEN 15 TO 25 MPH WITH
GUSTS TO 30 MPH THIS AFTERNOON. IN ADDITION MINIMUM RELATIVE
HUMIDITIES WILL REMAIN BETWEEN 22 AND 30 PERCENT AND 10 HOUR FUEL
MOISTURES WILL REMAIN BETWEEN 5 AND 8 PERCENT.

ARZ035-036-048-049-058-MSZ001-007-008-010>012-020-021-TNZ001>004-
019>022-048>055-088>091-260000-
/O.CON.KMEG.FW.W.0001.000000T0000Z-080326T0000Z/
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DESOTO-TUNICA-TATE-
COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-YALOBUSHA-LAKE-OBION-WEAKLEY-
HENRY-DYER-GIBSON-CARROLL-BENTON TN-LAUDERDALE-TIPTON-HAYWOOD-
CROCKETT-MADISON-CHESTER-HENDERSON-DECATUR-SHELBY-FAYETTE-
HARDEMAN-MCNAIRY-
315 PM CDT TUE MAR 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

A DEEPENING LOW PRESSURE SYSTEM OVER WESTERN OKLAHOMA WILL CAUSE
20 FOOT WINDS ACROSS EAST ARKANSAS...NORTHWEST MISSISSIPPI AND
WESTERN TENNESSEE TO BE BETWEEN 15 TO 25 MPH WITH GUSTS TO 30 MPH
THIS AFTERNOON. IN ADDITION MINIMUM RELATIVE HUMIDITIES WILL
REMAIN BETWEEN 22 AND 28 PERCENT AND 10 HOUR FUEL MOISTURES WILL
REMAIN BETWEEN 5 AND 8 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

OKULSKI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this red flag warning went out at Mar 25, 9:42 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 25, 9:42 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
942 AM CDT TUE MAR 25 2008

.DISCUSSION...
SURFACE HIGH PRESSURE WAS LOCATED OVER GEORGIA THIS MORNING. THE
FORECAST AREA IS SANDWICHED BETWEEN THIS HIGH AND A DEEPENING LOW
OVER WESTERN OKLAHOMA. THE TIGHTENING SURFACE PRESSURE GRADIENT
WILL RESULT IN BREEZY/WINDY CONDITIONS...ESPECIALLY OVER ERN
ARKANSAS BY THIS AFTERNOON.

HAVE BUMPED UP MAX TEMPERATURES A COUPLE OF DEGREES IN MOST
LOCATIONS AND TWEAKED SOME DEWPOINT GRIDS. ALL OTHER PARAMETERS
LOOK GOOD.

HAVE COORDINATED WITH EM DIRECTORS IN LAWRENCE AND RANDOLPH
COUNTIES CONCERNING THE FLOOD WATCH. WE HAVE AGREED TO CANCEL THE
FLOOD WATCH FOR THESE AREAS AS THE THREAT FOR ADDITIONAL FLOODING
HAVE CEASED. HOWEVER...SLOWLY RECEDING FLOOD WATERS STILL POSE
PROBLEMS THUS WE HAVE REISSUED THE AREAL FLOOD WARNING ALONG THE
BLACK RIVER FOR THESE TWO COUNTIES.

A FLOOD WATCH REMAINS IN EFFECT UNTIL TOMORROW MORNING FOR
PHILLIPS COUNTY IN EASTERN ARKANSAS FOR THE POSSIBILITY OF A FLASH
FLOOD. THE GRAHAM PUMPING STATION IN SOUTHERN PHILLIPS COUNTY IS
AWARE OF THE SITUATION AND READY TO ASSIST AT A MOMENTS NOTICE IF
NEEDED.

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT TUE MAR 25 2008/

DISCUSSION...

HIGH PRESSURE WILL CONTINUE TO SHIFT EAST TODAY ALLOWING FOR
SOUTHERLY WINDS TO BRING WARMER TEMPERATURES BACK TO THE MIDSOUTH.
AFTER ANOTHER COOL NIGHT...TEMPERATURES SHOULD REBOUND INTO THE MID
60S FOR HIGHS THIS AFTERNOON UNDER MOSTLY SUNNY SKIES.

TONIGHT INTO WEDNESDAY...A COLD FRONT WILL BEGIN TO SAG SOUTH TOWARD
THE MIDSOUTH. HOWEVER THE FRONT WILL NEVER QUITE MAKE IT INTO THE
CWA AS IT WILL STALL OUT OVER SOUTHERN MISSOURI. THE FRONT WILL THEN
LINGER OVER SOUTHERN MISSOURI POSSIBLY AS LONG AS THURSDAY NIGHT.
DURING THIS TIME...THE FRONT WILL BE THE FOCUS OF SHOWER AND
THUNDERSTORM DEVELOPMENT. WITH THE FRONT EXPECTED TO STAY NORTH OF
THE CWA...EXPECT BULK OF ACTIVITY TO ALSO REMAIN NORTH. HOWEVER WILL
KEEP SMALL POPS ACROSS MAINLY NORTHERN SECTIONS OF THE CWA DURING
THIS TIME.

MODELS CONTINUE TO DIFFER ON WHEN THE FRONT WILL START MOVING AGAIN.
MODELS SHOW A SFC LOW DEVELOPING ALONG FRONT AS THE FRONT BEGINS TO
PUSH SOUTHWARD AS A COLD FRONT. THE TIMING OF EXACTLY WHEN THAT WILL
HAPPEN CONTINUES TO BE A MYSTERY. THE NAM IS AS MUCH AS 24 HOURS
EARLIER WITH THE PASSAGE OF THE COLD FRONT THROUGH THE CWA...DURING
THE THURSDAY/THURSDAY NIGHT TIME FRAME. MEANWHILE...THE GFS DOESN/T
BRING THE FRONT THROUGH THE CWA UNTIL FRIDAY/FRIDAY NIGHT. SINCE
CURRENT FORECAST REFLECTS MORE OF THE GFS TRENDS AT THIS TIME...WILL
LEAVE AS IS UNTIL SOME MODEL CONSISTENCY OCCURS. THUS WILL KEEP WARM
TEMPERATURES AND SMALL POPS IN FORECAST UNTIL FRIDAY. WILL HAVE
HIGHEST POPS OCCURING FRIDAY NIGHT WITH COOLER TEMPERATURES BEHIND
FRONT.

THE FRONT SHOULD SAG SOUTH OF THE CWA ON SATURDAY BEFORE LIFTING
NORTHWARD AS A WARM FRONT SATURDAY NIGHT. THIS WILL PUT THE CWA BACK
IN THE WARM SECTOR FOR THE REST OF THE WEEKEND. CAN/T RULE OUT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DURING THIS TIME.
COLD FRONT WILL THEN MOVE BACK INTO THE CWA FOR MONDAY. EXPECT
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS ON MONDAY.

ANY RAINFALL THAT FALLS DURING THE LATTER PART OF THE WEEK INTO THE
WEEKEND COULD AGGRAVATE THE ON-GOING FLOODING PROBLEMS ACROSS
NORTHEAST ARKANSAS...STAY TUNED TO LATEST FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  50  72  58 /   0   0  10  20
MKL  64  46  68  54 /   0   0  20  20
JBR  66  49  69  56 /   0  10  20  40
TUP  66  42  70  51 /   0   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR PHILLIPS.

MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, Mar 25, 11:13 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT TUE MAR 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1113 AM CDT TUE MAR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TO PERSIST OVER NORTHEAST
ARKANSAS...EXTREME WEST TENNESSEE AND EXTREME NORTHWEST
MISSISSIPPI THROUGH EARLY THIS EVENING.

MANY RIVERS OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL REMAIN
ABOVE FLOOD STAGE. SOME RIVERS HAVE HAVE CRESTED...BUT FLOODING WILL
STILL OCCUR IN AGRICULTURAL AREAS ADJACENT TO RIVERS. CONSULT THE
LATEST NATIONAL WEATHER SERVICE RIVER FORECASTS AND RIVER FLOOD
WARNINGS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY WILL LIKELY SEE RIVERS NEAR OR ABOVE FLOOD
STAGE...PARTICULARLY OVER THE EASTERN ARKANSAS DELTA...WEST AND
SOUTHWEST OF MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 11:05 AM CDTWind AdvisoryMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton8 hr

Nearby

Red Flag Warnings in Tennessee, 2008Red Flag Warnings in Mississippi, 2008Red Flag Warnings in Arkansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.